Alert archive / Utah / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 14, 2012, 2:32 PM MDT for Grand County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2012, 2:32 PM MDT (20:32 UTC)
- Expired
- Jul 14, 2012, 3:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 110 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
287
WUUS55 KGJT 142032
SVRGJT
UTC019-142115-
/O.NEW.KGJT.SV.W.0005.120714T2032Z-120714T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT SAT JUL 14 2012
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAND COUNTY IN EAST CENTRAL UTAH...
* UNTIL 315 PM MDT
* AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES EAST OF GREEN RIVER TO 10 MILES NORTHEAST OF CASTLE
VALLEY...AND MOVING NORTH AT 30 MPH.
AT 212 PM MDT...60 MPH WAS REPORTED AT THE CANYONLANDS AIRPORT
WITH THESE STORMS.
* SEVERE THUNDERSTORMS WILL AFFECT INTERSTATE 70 ACROSS GRAND
COUNTY WITH CROSSWINDS TO 60 MPH. THE SEVERE WIND GUSTS WILL BE
SUDDEN AND FOLLOWED BY LIGHTNING AND HEAVY RAIN SHOWERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD. HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE.
&&
LAT...LON 3946 10987 3946 10930 3936 10904 3893 10905
3863 10918 3898 11007
TIME...MOT...LOC 2029Z 198DEG 40KT 3904 10993 3876 10924
WIND...HAIL 60MPH <.75IN
$$
PF1 follow-up statement
763
WWUS55 KGJT 142113
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT SAT JUL 14 2012
UTC019-142123-
/O.EXP.KGJT.SV.W.0005.000000T0000Z-120714T2115Z/
GRAND UT-
313 PM MDT SAT JUL 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR GRAND COUNTY WILL EXPIRE AT
315 PM MDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS AND HAS MOVED NORTH OF INTERSTATE 70...AND NO LONGER
POSES AN IMMEDIATE THREAT. HOWEVER GUSTY WINDS ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3946 10987 3946 10930 3936 10904 3893 10905
3863 10918 3898 11007
TIME...MOT...LOC 2113Z 198DEG 40KT 3951 10974 3922 10904
$$
PFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:39 AM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 14, 10:39 AM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1039 AM MDT SAT JUL 14 2012 .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 352 AM MDT SAT JUL 14 2012 MONSOON MOISTURE WILL CONTINUE SURGING NORTH ACROSS THE FORECAST AREA TODAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED. MORNING CONVECTION WILL BE DISSIPATING AFTER SUNRISE...BUT WILL RE-FIRE BY MIDDAY AS CONDITIONS DESTABILIZE ONCE AGAIN. ATTM...NO MAJOR TRIGGER IN OUR AREA TO KICK OFF WIDESPREAD HEAVY RAIN AND SFC HEATING WILL BE KNOCKED BACK A BIT BY EXTENSIVE CLOUD SHIELD TODAY. AS A RESULT...WILL NOT BE ISSUING ANY FLASH FLOOD WATCHES EVEN WITH PRECIPITABLE WATER VALUES EXCEEDING ONE INCH. STILL WILL BE SOMETHING TO MONITOR AS THE DAY PROGRESSES...SHOULD THE CLOUD SHIELD ERODE SUFFICIENTLY AND ALLOW DEEPER CONVECTION TO DEVELOP. STILL EXPECT DECENT COVERAGE OF SHOWERS AND HAVE BOOSTED POPS INTO THE LIKELY CATEGORY FOR MUCH OF THE AREA THIS AFTERNOON. HAVE ALSO SLICED TEMPS BACK A NOTCH WITH DENSER CLOUD COVER AND HIGHER SFC MOISTURE IN PLACE. TONIGHT AND SUNDAY...WITH THE MONSOONAL PLUME DIRECTLY OVERHEAD...SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BE SLOW TO DISSIPATE. IN ADDITION TO THE MOISTURE PLUME...A BROAD TROUGH THAT COVERS MUCH OF THE WRN CONUS WILL INCREASE SHEAR. THIS SPEED SHEAR WILL BE IN THE 20-30 KNOT RANGE WITH THE AXIS FROM SE UTAH TO NW COLORADO. THIS WOULD BE FAVORABLE FOR SOME ORGANIZED STRONG PULSE STORMS AND MULTICELLS...EXCEPT IT WILL BE OUT OF PHASE WITH THE DIURNAL CYCLE. AT ANY RATE...SCATTERED SHOWERS MAY PERSIST THROUGH THE NIGHT. SPEED SHEAR WEAKENS A NOTCH BY SUNDAY AFTERNOON...BUT STRONGER THAN NORMAL PULSE STORMS HAVE THE POTENTIAL TO BE GOOD HEAVY RAINERS. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 352 AM MDT SAT JUL 14 2012 AIR MASS REMAINS MOIST SUNDAY NIGHT AND EXPECT SHOWERS WITH EMBEDDED STORMS TO LIVE BEYOND MIDNIGHT. THE AXIS OF THE DEEPEST MOIST LAYER SHIFTS EAST AND WILL BE POSITIONED OVER THE WESTERN SLOPE ON MONDAY AFTERNOON...THEREFORE THE BEST OR STRONGEST CONVECTIVE ACTIVITY WILL BE OVER THE ERN HALF OF THE FORECAST AREA WITH LESS ACTION OVER ERN UTAH. THIS TREND CONTINUES INTO TUESDAY AS THE PACIFIC NORTHWEST TROUGH ATTEMPTS TO MOVE INLAND. CURRENT MODEL DATA INDICATE THAT SOME DRIER AIR REACHES WRN COLORADO. NOT DRY ENOUGH TO SHUT DOWN CONVECTIVE STORMS...BUT REDUCE CAPE VALUES WITH MOST STORMS CONFINED TO THE CENTRAL AND SOUTHERN HIGH COUNTRY. DRYING TREND CONTINUES FROM WEDNESDAY THROUGH THE END OF THE WEEK WITH MOISTURE PLUME SHUNTED EAST. THIS WILL KEEP THE BEST CHANCE OF DIURNALLY DRIVEN CONVECTION OVER THE SAN JUANS AND ALONG THE DIVIDE. TEMPERATURES WILL BE CLIMBING ONCE AGAIN AS THE ATMOSPHERE DRIES OUT WITH READINGS RETURNING TO ABOVE NORMAL BY THE END OF THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1033 AM MDT SAT JUL 14 2012 STILL EXPECT MONSOON MOISTURE TO CONTINUE SURGING NORTHWARD UNABATED OVER THE REGION THROUGH SUNDAY. SEVERAL EMBEDDED DISTURBANCES WITHIN THE SOUTHERLY FLOW WILL CONTINUE TO GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION. DURING THE PERIOD FROM 18Z TODAY TO ROUGHLY 03Z SUNDAY...DAYTIME HEATING COMBINED WITH INCREASED MONSOON MOISTURE WILL GENERATE STRONGER STORMS CAPABLE OF RESULTING IN MVFR CIGS/VSBY AND EVEN LOCALIZED IFR CONDITIONS IN HEAVY RAINFALL. WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE VICINITY OF STRONGER CELLS. MOUNTAINS WILL BE FREQUENTLY OBSCURED AND AIRPORTS IN THE SOUTHERN AND CENTRAL VALLEYS WILL HAVE A GOOD CHANCE OF EXPERIENCING BRIEF PERIODS OF MVFR CIGS AND/OR VSBY IN HEAVY RAIN. CONDITIONS ARE EXPECTED TO IMPROVE BEYOND 03Z SUNDAY WITH SHOWERS BECOMING MORE SCATTERED IN NATURE. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...JDC/PF LONG TERM...PF/JDC AVIATION...TGJT
Hazardous weather outlook, Jul 14, 5:10 AM MDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 510 AM MDT SAT JUL 14 2012 COZ001>014-017>023-UTZ022>025-027>029-151200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 510 AM MDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN UTAH AND WESTERN COLORADO THROUGH TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO. SMALL HAIL AND WINDS GUSTING TO OVER 40 MPH WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL OCCUR WITH THE STRONGEST STORMS. MUD DEBRIS FLOWS AND SUDDEN INCREASES IN WATER IN SMALL CREEKS AND STREAMS WILL BE POSSIBLE THROUGH THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 14, 2:22 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
222 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND GST 15 NW MOAB 38.73N 109.74W
07/14/2012 M60 MPH GRAND UT ASOS
WIND GUST MEASURED AT CANYONLANDS AIRPORT
&&
EVENT NUMBER GJT1200444
DCThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:08 PM MDT | Flash Flood Warning | GJT | Grand, San Juan | 3 hr |
| Jul 14, 3:51 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 39 min |
| Jul 14, 4:36 PM MDT | Special Weather Statement | GJT | Uintah | 39 min |
| Jul 14, 5:19 PM MDT | Special Weather Statement | GJT | Daggett | 41 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.